VERTIGO RELATED TO CHEMO TOXICITY

This is an alert for colon cancer patients: the chemotherapy drugs in common use for colon cancer (specifically Oxaliplatin, in John’s case) are known to cause vertigo.  This is not news to the manufacturers of Oxaliplatin– vertigo is listed as an “uncommon” side effect on the drug label.   Unfortunately for us, this fact  was completely unknown to all of the doctors involved in John’s case.

Granted, it may well be that chemo-induced vertigo occurs only rarely (2%-5% of all patients), but that does not excuse the reality that all of John’s doctors absolutely refused to entertain the possibility of a connection between  vertigo and chemo drugs, even though they were unable to ever come up with any other cause. Here’s the story:

John started FolfoxA (5FU, Oxaliplatin and Avastin) in March. His 7th and last treatment with this chemo regimen was in mid-June. He experienced his first vertigo episode in August. Prior to that time, he had no issues with dizziness at all. Then, suddenly, with no warning, he was in the throes of vertigo so severe that he felt as though the entire room was spinning wildly and he was completely unable to walk or even stand. Fortunately, this happened while he was sitting in his office chair, which we quickly discovered was a great stand-in for a wheelchair.

Hint #1 for sudden vertigo attacks: an office chair with wheels can,  in a pinch, become a wheelchair.

While John was lying in bed hoping for recovery, I started researching online. I quickly learned that one of the hallmarks of true vertigo is a rapid, uncontrollable side-to-side or up-and-down movement of the eyeballs called nystagmus.

When I went in to the bedroom to observe for this, I was shocked by what I saw: John’s eyeballs were clicking back and forth at an alarming rate, like some diabolical abacus on speed. I was  nauseous just looking at him; it wasn’t much of a stretch to imagine how terrible he must be feeling. In addition, he was sweating profusely, completely drenched in sweat.

After an hour with no improvement, we decided to make the trek to the emergency room. Again, the office chair was a Godsend for getting John from his bed to the car. Once we arrived at the ER, the only possible transport for him was via a gurney, as he was unable to even sit upright in a wheelchair.

Six hours later, after innumerable inconclusive tests and labs, the ER doctor, clearly stumped and completely resistant to the  concept of a link with chemo– and obviously required by the system to produce a diagnosis– pronounced that  John must have experienced BPPV, or Benign Positional Paroxysmal Vertigo.

I had already read about this condition, and  knew that this diagnosis was, under the circumstances, the equivalent to saying that he had no idea what the actual diagnosis was– since the cause of BPPV is largely unknown in 50 % of all cases. But more unsettling was what I already knew:  BPPV is, by definition, positional. There are a series of very specific maneuvers that doctors put patients through which will usually elicit dizziness and vertigo, IF the patient actually has BPPV. None of these maneuvers elicited nystagmus when the ER doctor performed them on John. Furthermore, the vertigo  that is the main symptom of BPPV is usually short-lived– less than an hour and often just a few minutes. John’s vertigo lasted almost 4 hours. It was clear to me that the diagnosis of BPPV was totally bogus.

So John has been “diagnosed” with a condition for which there is no known cause, and for which there is no treatment. “Well, maybe,” the ER doc suggested, “there is one drug you might be able to take– but it takes a long time before it starts to work, and you have to take it right  BEFORE the symptoms occur.” Did he miss John’s explanation that the vertigo came on with no warning signs at all?? How could John possibly take any drug before an attack if he has no hint that he’s going to have one?

When asked what John should do if he has another vertigo attack, the doctor’s theoretically carefully-thought-out recommendation was:

“If this happens again, come back to the ER.”

We were speechless– return to the ER, waste an entire day, be exposed to a lot of sick people– when the doctor has already admitted that there is absolutely nothing he can do for John???

About 10 days later, John experienced another vertigo attack. He reported that it wasn’t quite as bad as the first one; maybe knowing that it would eventually pass, and that it wasn’t life-threatening made suffering through it a little less frightening.  The attacks continued, occurring about every 10 days, always with no warning.

A month after the trip to the ER, John got the telephone consult he had asked for with his ENT doctor.  This doc repeated everything that I had already learned through my own research– probably not Meuniere’s Disease, probably not labyrinthitis… Then he stated definitively, with a certain surreal confidence,

” This has absolutely NOTHING to do with the inner ear.” (!!!)

His suggestions for “treatment” were: restricting the amount of salt in John’s diet, a prescription for Antivert (“it’s a drug and it’s a drag” were his actual words) and scheduling a hearing test in 3-4 months. More medical surreality here.  Recommending a drug that must be taken before the vertigo attack to be effective, when there is never any advance warning of an attack? A hearing test  to look for hearing changes typical of Meuniere’s  Disease when he just told us that this wasn’t Meuniere’s? And finally, a disdainful dismissal of our suggestion that the vertigo could be in any way related to inner ear damage from chemo?

Want to learn what we learned the hard way about the relationship between chemotherapy and vertigo? None of the four specialists John was referred to had any answers for us. It was only a year after John’s death that the head of our ENT department gave me a definitive confirmation of the conclusion we reached on our own years before, with no help from the “experts”.

All that my husband and I learned through hard experience and hundreds of hours of personal research and contemplation can become part of your own database, minus the suffering. Shedding Light on the Cancer Journey: Navigating the Colon Cancer Maze is now available on Amazon: http://www.amazon.com/dp/B004T3331M

This book can be read on your computer, IPad, Blackberry, Android Kindle, and other devices via a reading interface available completely free from Amazon.

All proceeds from the sale of this book will go towards the support of the 400 monks, nuns and yogis in the seven Tibetan monasteries of Tulku Orgyen Zangpo Rinpoche, who have devoted their lives towards building the foundation for peace and freedom from suffering for all beings in this world.

About these ads

About surfingon

I live in Hawaii. I surf in the winter and swim in the summer. I have been a hospice volunteer with a contemplative-care oriented hospice for 25 years have been part of their team that trains new volunteers for the last 9 years. I have walked the colon cancer path with my beloved husband these past 5 years. He died very peacefully in April 2009. I now seek to share what we learned, to shed light on the many dark corners of this often mystifying, heartbreaking and heart-opening journey.
This entry was posted in cancer treatments, chemo toxicity, side effects of cancer treatments and tagged , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s